Journal of Analysis & Number Theory
Journal license

Journal

Journal of Analysis & Number Theory


Volume
& Issue

Volume 5, Issue 2


Published
on

July 1, 2017


Pages

91-96


DOI

Article

Some Transcendence Results from a Harmless Irrationality Theorem

Check for updates


Authors

F. M. S. Lima* Affiliation:
Institute of Physics, University of Brasília, P.O. Box 04455, 70919-970, Brasília-DF, Brazil


Abstract

The arithmetic nature of values of some functions such as $\sin z$, $\cos z$, $\sinh z$, $\cosh z$, $e^z$, and $\ln z$, is a relevant topic in number theory. For instance, all those functions return transcendental values for non-zero algebraic values of $z$ ($z \neq 1$ in the case of $\ln z$). On the other hand, not even an irrationality proof is known for some numbers like $\ln \pi$, $\pi + e$ and $\pi e$, though it is well-known that at least one of the last two numbers is irrational. In this note, we first generalize the last result, showing that at least one of the sum and product of any two transcendental numbers is transcendental. We then use this to show that, given any non-null complex number $z \neq 1/e$, at least two of the numbers $\ln z$, $z + e$ and $z e$ are transcendental. It is also shown that $\cosh z$, $\sinh z$ and $\tanh z$ return transcendental values for all $z = r \ln t$, $r \in \mathbb{Q}$, $r \neq 0$, $t$ being any transcendental number. The analogue for common trigonometric functions is also proved.


Keywords

Irrationality proofs, Transcendental numbers, Trigonometric functions, Hyperbolic functions


Citation

Lima, F. M. S. (2017). Some transcendence results from a harmless irrationality theorem. Journal of Analysis & Number Theory, 5(2), 91–96. https://doi.org/10.18576/jant/050201

Published by: Engineering Journals

Engineering Journals Logo